Alert archive / Oklahoma / Wind Advisories in 2008

Wind Advisory 48, NWS Norman, OK

December 26, 200821 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Dec 26, 2008, 11:40 AM CST for 21 counties in Oklahoma. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2008, 11:40 AM CST (17:40 UTC)
Expired
Dec 26, 2008, 5:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK
All 21 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Comanche County, OK, Custer County, OK, Dewey County, OK, Garfield County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Major County, OK, Oklahoma County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2008-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2008-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 261740
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CST FRI DEC 26 2008

...STRONG WINDS IN WESTERN AND CENTRAL OKLAHOMA UNTIL SUNSET...

.A LARGE AND POWERFUL UPPER LEVEL TROUGH WILL MOVE SLOWLY THROUGH
THE ROCKY MOUNTAIN STATES. THIS WILL MAINTAIN DEEP SURFACE LOW
PRESSURE IN EASTERN COLORADO...WITH A SOUTHERLY LOW LEVEL JET OVER
THE PLAINS. PARTLY TO MOSTLY SUNNY SKIES IN WESTERN AND CENTRAL
OKLAHOMA WILL ALLOW THE LOW LEVEL JET TO MIX TOWARD THE
GROUND...PRODUCING FREQUENT GUSTS OVER 40 MPH. THE GUSTS WILL
DECREASE AFTER SUNSET...ALTHOUGH WINDS WILL REMAIN BREEZY TONIGHT.

OKZ005>007-010>012-014>019-021>025-027-034-035-038-262300-
/O.NEW.KOUN.WI.Y.0048.081226T1740Z-081226T2300Z/
WOODS-ALFALFA-GRANT-WOODWARD-MAJOR-GARFIELD-ROGER MILLS-DEWEY-
CUSTER-BLAINE-KINGFISHER-LOGAN-BECKHAM-WASHITA-CADDO-CANADIAN-
OKLAHOMA-GRADY-GREER-KIOWA-COMANCHE-
INCLUDING THE CITIES OF...ALVA...CHEROKEE...MEDFORD...WOODWARD...
FAIRVIEW...ENID...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...
WATONGA...KINGFISHER...GUTHRIE...ELK CITY...SAYRE...CORDELL...
ANADARKO...YUKON...EL RENO...MUSTANG...OKLAHOMA CITY...
CHICKASHA...MANGUM...HOBART...LAWTON
1140 AM CST FRI DEC 26 2008

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

SOUTH WINDS WILL AVERAGE 30 MPH...WITH GUSTS BETWEEN 40 AND 45 MPH
THIS AFTERNOON. THE GUSTS WILL DIMINISH NEAR SUNSET...ALTHOUGH
BREEZY CONDITIONS WILL PERSIST INTO THE NIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS SUSTAINED OVER 30 MPH
ARE EXPECTED...WITH GUSTS OVER 40 MPH. WINDS THIS STRONG CAN
HAMPER OUTDOOR ACTIVITIES...AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

BURKE
1 follow-up statement
000 
WWUS74 KOUN 262055
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
255 PM CST FRI DEC 26 2008

...STRONG WINDS IN WESTERN AND CENTRAL OKLAHOMA UNTIL SUNSET...

.A LARGE AND POWERFUL UPPER LEVEL TROUGH WILL MOVE SLOWLY THROUGH
THE ROCKY MOUNTAIN STATES. THIS WILL MAINTAIN DEEP SURFACE LOW
PRESSURE IN EASTERN COLORADO...WITH A SOUTHERLY LOW LEVEL JET
OVER THE PLAINS. PARTLY TO MOSTLY SUNNY SKIES IN WESTERN AND
CENTRAL OKLAHOMA WILL ALLOW THE LOW LEVEL JET TO MIX TOWARD THE
GROUND...PRODUCING FREQUENT GUSTS OVER 40 MPH. THE GUSTS WILL
DECREASE AFTER SUNSET...ALTHOUGH WINDS WILL REMAIN BREEZY
TONIGHT.

OKZ005>007-010>012-014>019-021>025-027-034-035-038-262300-
/O.CON.KOUN.WI.Y.0048.000000T0000Z-081226T2300Z/
WOODS-ALFALFA-GRANT-WOODWARD-MAJOR-GARFIELD-ROGER MILLS-DEWEY-
CUSTER-BLAINE-KINGFISHER-LOGAN-BECKHAM-WASHITA-CADDO-CANADIAN-
OKLAHOMA-GRADY-GREER-KIOWA-COMANCHE-
INCLUDING THE CITIES OF...ALVA...CHEROKEE...MEDFORD...WOODWARD...
FAIRVIEW...ENID...CHEYENNE...TALOGA...WEATHERFORD...CLINTON...
WATONGA...KINGFISHER...GUTHRIE...ELK CITY...SAYRE...CORDELL...
ANADARKO...YUKON...EL RENO...MUSTANG...OKLAHOMA CITY...
CHICKASHA...MANGUM...HOBART...LAWTON
255 PM CST FRI DEC 26 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

SOUTH WINDS WILL AVERAGE 30 MPH...WITH GUSTS BETWEEN 40 AND 45
MPH THIS AFTERNOON. THE GUSTS WILL DIMINISH NEAR SUNSET...
ALTHOUGH BREEZY CONDITIONS WILL PERSIST INTO THE NIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS SUSTAINED OVER 30 MPH
ARE EXPECTED...WITH GUSTS OVER 40 MPH. WINDS THIS STRONG CAN
HAMPER OUTDOOR ACTIVITIES...AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Dec 26, 5:46 AM CST, 5 hours 54 minutes earlier.

Area forecast discussion, Dec 26, 5:46 AM CST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
546 AM CST FRI DEC 26 2008

.AVIATION...
TOUGH CALL ON LOW CLOUDS THIS MORNING... BUT SATELLITE TRENDS
SUPPORT MVFR CIGS SPREADING N/NW TO KHBR KPNC AND KCSM SHORTLY.
THEY SHOULD LIFT BACK OUT AT ALL SITES FROM W TO E LATE MORNING OR
BY EARLY AFTERNOON. GUSTY S-SSW WINDS TO CONTINUE ALL AREAS TODAY.
FROPA AND ONSET OF CONVECTIVE POTENTIAL ALSO A TOUGH CALL BUT
STILL LOOK FOR FRONT OVERTAKING DRYLINE AND STORMS INITIATING NEAR
KPNC/KOKC/KOUN AND PERHAPS DOWN TO KSPS AROUND OR AFTER 09Z. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  45  48  24 /  10  60  30  10
HOBART OK         73  44  47  21 /   0  30  20   0
WICHITA FALLS TX  77  50  53  26 /  10  50  20  10
GAGE OK           70  32  42  16 /   0  30  20   0
PONCA CITY OK     69  39  41  22 /  20  50  30  10
DURANT OK         73  64  65  31 /  20  90  80  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/24
Hazardous weather outlook, Dec 26, 6:15 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
615 AM CST FRI DEC 26 2008

OKZ004>048-050>052-TXZ083>090-261800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
615 AM CST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING THROUGH
SATURDAY MORNING ACROSS PORTIONS OF CENTRAL... SOUTH CENTRAL... AND
SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM STILLWATER... TO
YUKON... TO DUNCAN OKLAHOMA... TO HENRIETTA TEXAS. THIS INCLUDES THE
OKLAHOMA CITY AREA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE AFTER 4 PM.

IMPACTS...
WIND GUSTS TO 70 MPH WILL BE THE MAIN CONCERN. HAIL UP TO ONE INCH
IN DIAMETER ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS TONIGHT
INTO EARLY SATURDAY MORNING.

DISCUSSION...
AN UPPER LEVEL STORM SYSTEM IN THE WESTERN UNITED STATES WILL RESULT
IN A CONTINUATION OF GUSTY SOUTH WINDS TODAY... TRANSPORTING
UNSEASONABLY WARM AND MOIST AIR FROM THE GULF OF MEXICO NORTHWARD
INTO THE REGION. THIS WILL LEAD TO A CHANCE OF THUNDERSTORMS FROM
LATE TODAY THROUGH EARLY SATURDAY MORNING... AS THE UPPER LEVEL
STORM SYSTEM AND A SURFACE COLD FRONT MOVE THROUGH THE SOUTHERN
PLAINS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING IN THE AREA
EAST OF A DRYLINE THAT WILL DEVELOP OVER WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS THIS AFTERNOON. THE UPPER LEVEL STORM SYSTEM
WILL APPROACH THE REGION... INCREASING LIFT OVER THE AREA THIS
EVENING. STRONG WIND SHEAR AND MODERATE INSTABILITY ARE EXPECTED TO
DEVELOP OVER THE AREA... WHICH COULD LEAD TO THE DEVELOPMENT OF A
FEW SEVERE STORMS. DAMAGING WINDS AND HAIL TO THE SIZE OF QUARTERS
WILL BE THE MAIN CONCERN WITH THESE SEVERE STORMS.

THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ALONG A COLD FRONT LATE
TONIGHT INTO EARLY SATURDAY MORNING... AS THE FRONT QUICKLY MOVES
SOUTHEAST INTO CENTRAL AND SOUTH CENTRAL OKLAHOMA AND NORTH CENTRAL
TEXAS. THESE STORMS ARE LIKELY TO DEVELOP INTO ONE OR MORE LINES. A
FEW OF THE STORMS MAY BECOME SEVERE WITH STRONG WINDS THE MAIN
CONCERN.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF FOG WILL CONTINUE TO AFFECT PORTIONS OF SOUTHERN AND
CENTRAL OKLAHOMA... AND WESTERN NORTH TEXAS THIS MORNING. ISOLATED
LOCATIONS OF DENSE FOG WILL BE POSSIBLE... SO DRIVERS NEED TO BE
CAUTIOUS AS VISIBILITIES MAY CHANGE RAPIDLY.

BREEZY SOUTH WINDS WILL COMBINE WITH VERY WARM TEMPERATURES AND DRY
VEGETATION TO ELEVATE THE WILDFIRE POTENTIAL ACROSS FAR WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. SOUTH TO SOUTHWEST
WINDS MAY EXCEED 30 MPH... WITH GUSTS IN EXCESS OF 40 MPH
POSSIBLE... ESPECIALLY OVER WESTERN OKLAHOMA THIS AFTERNOON.

THE RAIN MAY MIX WITH OR CHANGE OVER TO SNOW LATE TONIGHT INTO
SATURDAY MORNING ACROSS PORTIONS OF NORTHWEST OKLAHOMA. SOME
ACCUMULATING SNOWFALL MAY OCCUR... WHICH COULD CAUSE TRAVEL PROBLEMS
IN A FEW LOCATIONS... BUT NO SIGNIFICANT AMOUNTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY BE ONGOING SATURDAY MORNING ACROSS PORTIONS OF
SOUTHEAST AND SOUTH CENTRAL OKLAHOMA AS THE COLD FRONT CONTINUES TO
MOVE ACROSS THE REGION. A FEW SEVERE STORMS WILL REMAIN POSSIBLE...
WITH STRONG WIND GUSTS THE MAIN CONCERN. THE STORMS ARE EXPECTED TO
EXIT THE AREA BY MID-DAY.

OTHER HAZARDOUS WEATHER...
RAIN MAY CONTINUE TO MIX WITH OR CHANGE OVER TO SNOW ACROSS PORTIONS
OF NORTHERN OKLAHOMA SATURDAY MORNING. ACCUMULATIONS UP TO AROUND A
HALF AN INCH ARE POSSIBLE. THE SNOW MAY CAUSE A FEW SLICK SPOTS
SATURDAY MORNING. HOWEVER... THE SNOW LIKELY WILL NOT LINGER LONG AS
TEMPERATURES SATURDAY AFTERNOON ARE EXPECTED TO WARM ABOVE FREEZING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

MAXWELL

Nearby

Wind Advisories in Oklahoma, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.